The Nigerian Minister of Health, Prof. Isaac Adewole has appealed to Nigerians to always take prescribed drugs to avoid Stephen Johnson Syndrome.
The minister made the appeal while speaking at a press briefing to raise awareness on the syndrome.
The Minister of Health says efforts are now being made to sensitize the public about the disease.
“We have to find a means to communicate with Nigerians, so they should all be aware of this dangerous disease and it is the sole business of government to enlighten the society by trying to increase their awareness, knowledge and to improve their quality way of life,” he stated.
He minister appealed to the Nigerian media to assist the government in creating awareness about Stephen Johnson Syndrome especially to rural communities.
He said that the syndrome which is usually as a result of adverse drug reaction, could be avoided if people stick to prescribed drugs.
He also urged Nigerians to immediately report drug reactions to the Pharmacovigilance department of National Agency for Food Drug Administration and Control, NAFDAC for further action.
The Minister of Information and Culture, Mr. Lai Mohammed also called for greater education on the syndrome, especially in rural areas.
A Senior Consultant Physician/Dermatologist at the National Hospital, Abuja, Dr. Olanrewaju Falodun who spoke about the disease, said “Stephens Johnson Syndrome, is an immune complex mediated hypersensitivity reaction that typically involves the skin and mucous membranes and was first described in 1922 by Albert Stevens and Frank Johnson. SJS is a rare and unpredictable reaction, and is also a minor form of toxic epidermal necrolysis with less than 10 percent body surface area involvement.
SJS is a rare but serious and potentially life-threatening contagious drug reaction. Incidence of SJS is estimated between 1.1 and 7.1 cases per million per year and is more prevalent in women than men. Incidence in Europe is two per million per year” he added.
He listed the symptoms of the SJS disease to include fever, sore throat, running nose, fatigue, general aches and pains, ulcers in mouth, genitals, anal regions as well as conjunctivitis.
According to him, the health complications of the disease includes pigmentation problems, skin scarring, scarred genitals, joint pains, lung diseases, obstructive disorders and eye complications, adhesions, ulcers, and blindness.
He said the cause of the disease has not yet been discovered in a quarter to half of cases but that self-medications appeared to be one of its causes. He advised Nigerians to avoid misuse of drugs, while individuals with previous drug reactions should always inform healthcare practitioners.
Part of the awareness creation on the Stephen Johnson Syndrome is an Abuja to lagos marathon tagged 17 in 17 by a young Nigerian who lost his younger brother to the syndrome.
Mr. Fadesola Adedayo said that he decided to embark on the marathon to raise awareness of the syndrome, save lives and raise funds.
He urged able Nigerians to join him in the race physically or spiritually or visit www.17in17.org to make donations.